Tornadoes · United States · Illinois · 2015
EF3 tornado, Paytonville to Ritchie, Illinois, June 22, 2015
From Paytonville to Ritchie, this EF3 tornado ran 16.3 miles across Grundy and Will counties on June 22, 2015, touching down at 9:45 PM CDT and reaching 1,320 yards wide. It killed nobody and injured 7, and did $25 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- June 22, 2015
- Touchdown
- 9:45 PM CDT (02:45 UTC)
- Lifted
- 10:12 PM CDT (03:12 UTC)
- On the ground
- 27 minutes
- Path length
- 16.3 miles (26.2 km)
- Path width
- 1,320 yards (1207 m)
- Deaths
- 0
- Injuries
- 7
- Property damage
- $25 million
- Counties
- Grundy and Will counties
- Touchdown point
- 41.308, -88.382
- Lift-off point
- 41.225, -88.090
- Record number
- 1506222045-01
The damage survey
69 damage points were recorded along this path by NWS LOT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 160 mph.
- Widespread trees either uprooted or snapped halfway up. Multiple residences has portions of their roofs lost. One residence has chimney collapsed.
- Widespread tree desction. Minor damage to roof structure of free-standing garage.
- Several power poles snapped and thrown into nearby field.
- Motel took on roofing and minor structural damage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the evening of June 22, twelve tornadoes occurred across northern Illinois, including ten in the WFO Chicago forecast area. Ten of the twelve were spawned from a single long-lived cyclic supercell, which tracked across Whiteside, Lee, LaSalle, Grundy, Will, and Kankakee Counties. The heaviest damage was in Coal City (Grundy County) and Braidwood (Will County) which was caused by an EF-3 tornado with maximum winds of 160 mph, and the Woodhaven Campground in Sublette (Lee County) caused by an EF-2 tornado with maximum winds of 130 mph. There were 14 injuries reported. There were no fatalities. The EF-3 Coal City to Braidwood tornado was the strongest tornado in Grundy County since an F3 tornado struck on July 17, 1972. The atmosphere was primed for severe weather, with very warm, humid conditions, low pressure moving north of the region, and a strong jet stream aloft. An outflow boundary from earlier storms during the late morning and early afternoon may have been key to where the long-lived tornado-producing storm tracked. In addition to tornado and wind damage, slow moving storms brought torrential rainfall of locally up to 3 to 5 inches to portions of Lee, Grundy, Will, and Kankakee counties, resulting in widespread flash flooding. This rain fell on top of soil already saturated from repeated heavy rains over the past few weeks.
The tornado touched down near Higgins Road and Dupont Road where softwood trees were snapped. The tornado moved east-southeast where trees and power poles were snapped along N Gorman Road. The most significant damage was noted as the tornado crossed S Carbon Hill Road just south of Division Street, entering Coal City. Dozens of homes were heavily damaged in Coal City with three completely destroyed. Two of these homes were well built and had at least part of their structure bolted down to the foundation with bolts secured by nuts. Two high tension metal trusses were downed including one that was crumpled along Hunters Run. Hundreds of trees were snapped or uprooted. Numerous utility poles were downed. Peak winds were estimated to be 160 mph with a max width of three quarters of a mile. The tornado continued into Will County. (Tornado 8a of 10).
This is a continuation of a tornado that begin in Grundy County. The tornado crossed into Will County near E Reed Road. The tornado crossed part of the property of the Braidwood Nuclear Generating Station producing tree damage. Wooden power poles were broken along Route 53, and again along Zilm Road. A garage was nearly completely destroyed along Ohlhues Road. (Tornado 8b of 10).
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Jun 22, 7:03 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 22, 7:03 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
703 PM CDT MON JUN 22 2015
.MESOSCALE DISCUSSION...
703 PM CDT
CONTINUE TO MONITOR THUNDERSTORM TRENDS ACROSS THE AREA...IN
PARTICULAR ACROSS FAR WESTERN AND NORTH CENTRAL ILLINOIS.
LATEST RADAR TRENDS WOULD SUGGEST THAT SUBSTANTIAL INSTABILITY
AND MORE THAN SUFFICIENT BULK SHEAR IN PLACE IS ALLOWING FOR
ORGANIZED DEVELOPMENT WITH ROTATING UPDRAFTS...WITH THUNDERSTORMS
THAT ARE APPROACHING THE FAR WESTERN CWA. HOWEVER...OVER THE LAST
HOUR...THE CURRENT THUNDERSTORMS HAVE STRUGGLED TO MAINTAIN THEIR
INTENSITY. MAIN STORM OF FOCUS AT THE MOMENT IS MOVING EAST
SOUTHEAST THROUGH WHITESIDE COUNTY INTO LEE AND OGLE. THIS STORM
HAS MAINTAINED ITSELF FOR THE LAST HOUR AND EXHIBITED MID LEVEL
ROTATION...BUT WITH ITS MAIN CORE STRUGGLING TO PERSIST. THIS IS
LIKELY OWING TO THE STOUT CAP/WARM AIR ALOFT...WHICH IS ALSO
LIMITING OVERALL COVERAGE OF ANY STRONG/SEVERE STORMS.
HOWEVER...PER AMDAR SOUNDINGS...CAP HAS ERODED SIGNIFICANTLY IN
THE NEAR TERM AND WILL LIKELY CONTINUE TO SHOW THIS TREND OVER THE
NEXT COUPLE OF HOURS.
AN ERODING CAP WITH MID LEVEL ENERGY STILL PUSHING OVER STRONG
LOW LEVEL CONVERGENCE ALONG EASTWARD MOVING FRONTAL
BOUNDARY...WILL LIKELY ALLOW FOR INCREASING INTENSITY OF CURRENT
STORMS AND COULD ALLOW FOR COVERAGE TO ALSO BEGIN INCREASING.
DISCRETE THUNDERSTORM DEVELOPMENT WILL LIKELY BE MORE FAVORED IN
THE NEAR TERM WITH THE MAIN THREAT OF SEVERE STORMS LIKELY ACROSS
THE WATCH BOX. LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO BE
THE MAIN THREATS BUT STRONG LOW LEVEL HELICITY IN THE PRESENCE OF
SEVERAL LOW LEVEL FOCI...A FEW TORNADOES WILL ALSO BE POSSIBLE.
CONFIDENCE WITH THE EVOLUTION OF CURRENT AND EXPECTED STORMS IN
THE NEAR TERM IS LOWER...BUT LIKELY SCENARIO IS FOR THESE STORMS
TO CONGEAL INTO A FORWARD PROPAGATING MCS WITH WIND AND HEAVY
RAINFALL THE MAIN THREAT. ESPECIALLY AS CURRENT PWATS OF AROUND
2.0 INCHES JUST WEST OF THE CWA...WILL SHIFT EAST ACROSS THE CWA
LATER THIS EVENING.
RODRIGUEZ
&&
.SHORT TERM...
234 PM CDT
TUESDAY THROUGH THURSDAY...
ANTI-CYCLONIC SFC RIDGE WILL BE SLIDING
SOUTHEAST ACROSS THE UPPER MIDWEST...WITH THE LEADING EDGE PRODUCING
A WEAK PRESSURE GRADIENT. THIS WILL ALLOW WINDS TO QUICKLY VEER
NORTH/NORTHEAST AND LIKELY BRING SLIGHTLY COOLER AIR INTO NORTHEAST
IL TUE. A FRONTAL BOUNDARY WILL BRING DRIER AIR AND P-CLOUDY SKIES
TO THE FORECAST AREA FOR TUE...WITH TEMPS HOLDING ARND 80 TO THE LOW
80S. WITH A WEAK GRADIENT EXPECTED TUE AFTN...A LAKE BREEZE MAY
DEVELOP AND COOL TEMPS IN THE AFTN NEAR LAKE MICHIGAN.
PROGRESSIVE FLOW REMAINS ALOFT...WHICH WILL HELP TO FLUSH THE SFC
RIDGE EAST BY EARLY WED. THE QUASI-STATIONARY FRONTAL BOUNDARY WILL
BEGIN TO WORK BACK NORTH EARLY WED...WITH MOISTURE POOLING NORTH
ALONG RETURN FLOW FROM THE WESTERN SFC RIDGE ACROSS THE SOUTHEASTERN
CONUS. GUIDANCE CONTINUES TO POINT TOWARDS YET ANOTHER SFC LOW
DEVELOPING ACROSS THE SOUTHERN PLAINS...THEN LIFTING NORTHEAST
TOWARDS THE WESTERN GREAT LAKES LATE WED EVE.
PRECIP CHANCES WILL STEADILY INCREASE AS LLVL MOISTURE RAMPS UP WED
AFTN/EVE. WIND FIELDS CONTINUE TO LOOK IMPRESSIVE WED EVE ACROSS THE
FORECAST AREA...AS A DYNAMIC MID-LVL VORT RIDES EAST ALONG THE ZONAL
FLOW AT 500MB. GIVEN THE BUOYANT ATMOSPHERE WED NGT...AND THE
POTENTIAL FOR DEVELOPMENT OF AN MCS WITH THE NEXT WAVE...SEEMS
FAVORABLE THAT HEAVY RAINFALL OR FLASH FLOODING REMAINS A MAIN
CONCERN. THIS CONVECTIVE ACTIVITY WILL THEN LIKELY PUSH THE FRONTAL
BOUNDARY BACK TO THE SOUTH...OR AT LEAST IN THE FAR SOUTHERN CWFA
THUR. WILL CONTINUE THE MENTION OF PRECIP ACROSS THE ENTIRE FORECAST
AREA THUR...ALTHOUGH COULD SEE THE CONVECTIVE/PRECIP CHANCES
SHIFTING SOUTH AWAY FROM THE WISC/IL STATELINE.
TEMPS WED/THUR WILL WARM BACK INTO THE LOW/MID 80S. WINDS MAY REMAIN
SLIGHTLY EASTERLY/SOUTHEASTERLY WED ACROSS FAR NORTHEAST IL...AND
COULD KEEP TEMPS SLIGHTLY COOLER WITH A MARINE LAYER BLEEDING
INLAND.
BEACHLER
&&
.LONG TERM...
239 PM CDT
WEDNESDAY NIGHT THROUGH MONDAY...
NUMERICAL MODELS CONTINUE TO EVOLVE UPPER PATTERN SIGNIFICANTLY LATE
WEEK AND THIS WEEKEND AS AN UPPER RIDGE BUILDS OVER WESTERN NORTH
AMERICA WITH A TROUGH CARVING OUT OVER THE GREAT LAKES. THIS
DEVELOPING HIGH AMPLITUDE PATTERN WILL CAUSE TWO IMPORTANT SHIFTS IN
OUR SENSIBLE WEATHER FOR LATE WEEK AND BEYOND. FIRST... NORTHWEST
FLOW ALOFT WILL ENABLE MUCH COOLER CONDITIONS COMPARED TO SEASONAL
AVERAGES FOR LATE JUNE. THIS WILL BE ESPECIALLY THE CASE FRIDAY AS
COOLER AIR VIA NORTHEASTERLY FLOW BEHIND A DEPARTING COLD FRONT AND
AHEAD OF WEAK HIGH PRESSURE MAY NOT ALLOW TEMPS TO REACH 70 RIGHT
ALONG THE LAKE MICHIGAN SHORE... CLOSE TO 15 DEGREES BELOW THE
AVERAGE MAX TEMPS. HIGH TEMPS ARE LOOKING TO REMAIN IN THE 70S SAT-
MON.
AND THE SECOND IMPORTANT SHIFT IN OUR SENSIBLE WEATHER FOR LATE WEEK
AND THE WEEKEND... WHILE EACH DAY WILL WARRANT MENTION OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST... WITH HIGH AMPLITUDE NORTHWEST FLOW
ALOFT... THE NATURE OF THE RAIN AND RAIN PRODUCING SYSTEMS WILL BE
DRASTICALLY DIFFERENT THEN WHAT WE HAVE EXPERIENCED THE PAST 2
WEEKS. THE UPSHOT WILL BE BRIEFER DURATION LIGHTER RAINFALL EVENTS.
NOT THAT A MOMENTARY HEAVIER SHOWER WONT BE POSSIBLE... (IT STILL
WILL)... BUT FLOODING RAINS APPEAR UNLIKELY AS GULF MOISTURE GETS
CUT OFF. THIS WILL ALLOW FOR AREA RIVERS TO CONTINUE TO FALL.
ED F
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 00Z...
* PERIOD OF THUNDERSTORMS LIKELY MID-LATE EVENING. BRIEF MVFR
CIG/VIS POSSIBLE WITH HEAVY RAINFALL.
* COLD FRONT PASSES LATE EVENING...WINDS SHIFT WEST-NORTHWEST.
* NORTHEAST WINDS LIKELY TUESDAY AFTERNOON.
RATZER
//DISCUSSION...UPDATED 00Z...
THUNDERSTORMS ARE INCREASING IN COVERAGE OVER EASTERN IA/WESTERN
IL AT 2330Z...IN ASSOCIATION WITH A MID-LEVEL SHORT WAVE
DISTURBANCE. MONITORING OF AMDAR ASCENT SOUNDINGS OVER THE PAST
SEVERAL HOURS HAS INDICATED SLOWLY WEAKENING CAP OVER NORTHERN IL
WITH BOUNDARY LAYER WARMING AND COOLING ALOFT DUE TO LARGE SCALE
ASCENT. WHILE GREATEST POTENTIAL FOR THUNDERSTORMS...ESPECIALLY
SEVERE STORMS...WILL LIKELY REMAIN SOUTH OF TERMINALS...IT DOES
APPEAR THAT TRENDS WILL SUPPORT AT LEAST A BRIEF PERIOD OF TSRA AT
CHICAGO TERMINALS MID-LATE EVENING. HAVE MAINTAINED ONLY A VCTS AT
RFD AS IT LOOKS LIKE MOST ACTIVITY WILL PASS SOUTH OF THE AIRPORT.
SOME PATCHY MVFR CIGS NEAR 2500 FT ALREADY DEVELOPING IN A FEW
SPOTS AND EXPECT CONDITIONS IN/NEAR TSRA TO LOWER TO MVFR
VIS/CIGS. COLD FRONT LOOKS TO PUSH THROUGH TERMINALS LATE THIS
EVENING...WITH TSRA THREAT ENDING 04-05Z.
FORECAST SOUNDINGS INDICATE GOOD DRYING IN LOW LEVELS OVERNIGHT
WITH VFR CONDITIONS EXPECTED THROUGH TUESDAY. MODEST WEST-
NORTHWEST WINDS TO BECOME NORTHWEST BY TUESDAY AM...AND LIKELY
NORTHEAST OFF LAKE MICHIGAN TUESDAY AFTERNOON.
RATZER
//ORD AND MDW CONFIDENCE...UPDATED 00Z...
* MEDIUM-HIGH CONFIDENCE IN TSRA COVERAGE/TIMING THIS EVENING.
* HIGH CONFIDENCE ALL OTHER ELEMENTS.
RATZER
//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...
WEDNESDAY...TSRA LIKELY...ESPECIALLY LATE. SOUTHEAST WINDS.
THURSDAY...CHANCE TSRA. SOUTHEAST WINDS BECOMING NORTHWEST.
FRIDAY...SLIGHT CHANCE TSRA. NORTHEAST WINDS.
SATURDAY...SLIGHT CHANCE TSRA. NORTHEAST WINDS.
SUNDAY...CHANCE TSRA. SOUTHWEST WINDS.
RATZER
&&
.MARINE...
230 PM CDT
CONVECTION THIS EVENING CONTINUES TO ROLL WEST TO EAST
ACROSS THE LAKE...WITH SOME OF THE THUNDERSTORMS BECOMING STRONG OR
SEVERE. THE MAIN CONCERN FROM ANY THUNDERSTORMS WOULD BE WIND GUSTS
IN EXCESS OF 50KT. OTHERWISE THE BETTER MIXING HAS BEEN SLOW TO
DEVELOP WITH WINDS GENERALLY FROM THE SOUTH BETWEEN 10-20KT. CLOSER
TO THE NEARSHORE WATERS WINDS HAVE INCREASED THIS AFTN TO BETWEEN 20-
30KT...AND COULD SEE SOME GALE FORCE GUSTS TO 35KT.
LOW PRESSURE WILL SLIDE EAST ACROSS LAKE SUPERIOR TONIGHT...WITH
HIGH PRESSURE BUILDING IN FROM THE WEST. THIS WILL ALLOW WINDS TO
QUICKLY VEER NORTH WITH A WEAK BUMP IN THE GRADIENT AND WINDS
BRIEFLY INCREASING TO 10-20KT OVERNIGHT. THEN WINDS WILL DIMINISH
TUE...WITH THE GRADIENT WEAKENING. THE FAST WEST TO EAST FLOW WILL
CONTINUE WITH HIGH PRESSURE SHIFTING EAST WED...AND WINDS TURNING
SOUTHERLY. THE GRADIENT APPEARS TO INCREASE YET AGAIN LATE WED/THUR
WITH ANOTHER LOW PRESSURE SYSTEM NEARING LAKE MICHIGAN.
BEACHLER
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 10 PM MONDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Jun 22, 3:17 PM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
317 PM CDT MON JUN 22 2015
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
232030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
317 PM CDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 70 MPH.
HAIL TO THE SIZE OF GOLFBALLS.
HEAVY RAIN.
FREQUENT CLOUD TO GROUND LIGHTNING.
A LOCALIZED TORNADO THREAT.
AREAS AFFECTED AND TIMING:
SCATTERED STORMS ARE EXPECTED TO DEVELOP FROM SOUTHERN WISCONSIN
THROUGH EASTERN IOWA AND WESTERN ILLINOIS LATE THIS AFTERNOON.
AS THESE MOVE INTO THE OUTLOOK AREA INTO EARLY THIS EVENING THEY
WILL LIKELY INCREASE IN COVERAGE. SEVERE WEATHER WILL BE
POSSIBLE AREAWIDE...WITH A SLIGHTLY HIGHER LIKELIHOOD SOUTH OF
I-88. THE PRIMARY TIMING LOOKS TO BE 5-9 PM WEST OF THE
INTERSTATE 55 CORRIDOR...AND 7 TO 11 PM EAST OF THE INTERSTATE
55 CORRIDOR.
DISCUSSION:
STORMS SHOULD INCREASE IN COVERAGE ACROSS THE REGION BY LATE
AFTERNOON AND ESPECIALLY EARLY THIS EVENING AS THEY MOVE
EAST...WITH LIKELY EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT IN
SOME AREAS. A RISK OF LARGE AND DAMAGING HAIL AND DAMAGING WINDS
EXISTS WITH ANY OF THE STORMS DURING THIS TIME. THE DAMAGING
WINDS WILL BE GREATEST WITH ANY ORGANIZED COMPLEX OF
STORMS...WHICH ONE OR TWO IS LIKELY...AGAIN MORE SO SOUTH OF
I-88. A TORNADO OR TWO IS POSSIBLE AS WELL. IN ADDITION...THE
STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND
ISOLATED FLOODING PROBLEMS.
MODERATE TO MAJOR FLOODING CONTINUES ON THE PORTIONS OF THE
IROQUOIS RIVER...MODERATE FLOODING CONTINUES ON THE ILLINOIS
RIVER NEAR LA SALLE...AND MINOR TO MODERATE FLOODING CONTINUES
ON PORTIONS OF THE KANKAKEE RIVER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN AS EARLY AS WEDNESDAY...BUT ARE
MORE LIKELY WEDNESDAY NIGHT INTO THURSDAY MORNING. SOME OF THESE
STORMS COULD POTENTIALLY BE SEVERE...THOUGH THE MORE LIKELY
HAZARD WILL PROBABLY BE HEAVY RAINFALL AND THE THREAT OF FLASH
FLOODING.
PORTIONS OF THE IROQUOIS...KANKAKEE...AND ILLINOIS RIVERS WILL
REMAIN IN FLOOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD THIS EVENING.
&&
LMZ740>745-232030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
317 PM CDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH THUNDERSTORMS
LIKELY THIS EVENING. SOME OF THE STORMS MAY BE SEVERE AND
PRODUCE WIND GUSTS OVER 50 KT.
STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
LATE THIS MORNING THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY NIGHT INTO THURSDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
317 PM CDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
PERIODS OF THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING...ANY OF
WHICH COULD BE SEVERE AND PRODUCE WIND GUSTS OVER 50 KT.
AREAS OF DENSE FOG WILL CONTINUE THROUGH MID MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY NIGHT INTO
THURSDAY...ESPECIALLY SOUTHERN PORTIONS OF THE LAKE.
&&
MTF/RC/BEACHLER
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOIn the hours before
Local storm report, Jun 22, 8:44 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
844 PM CDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND DMG 3 E SUBLETTE 41.64N 89.17W
06/22/2015 LEE IL TRAINED SPOTTER
1 FT. DIAMETER TREE SNAPPED AT BASE. LEE-LASALLE COUNTY
LINE ON RTE 251
&&
NBATZEKLocal storm report, Jun 22, 8:48 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
848 PM CDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG SUBLETTE 41.64N 89.23W
06/22/2015 LEE IL PUBLIC
WOODHAVEN LAKES. MULTIPLE PEOPLE TRAPPED IN TRAILERS.
POSSIBLE TORNADO.
&&
AKRULLLocal storm report, Jun 22, 9:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
904 PM CDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO SUBLETTE 41.64N 89.23W
06/22/2015 LEE IL PUBLIC
TRAILERS FLIPPED ON SIDE, MULTIPLE TREE LIMBS DOWN,
DAMAGE TO TRAILER ROOFS.
&&
AKRULLLocal storm report, Jun 22, 9:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
906 PM CDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TORNADO 6 N OTTAWA 41.44N 88.84W
06/22/2015 LA SALLE IL PUBLIC
CONFIRMED TORNADO.
&&Local storm report, Jun 22, 9:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
908 PM CDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG SANDWICH 41.65N 88.62W
06/22/2015 DE KALB IL LAW ENFORCEMENT
SANDWICH POLICE DEPARTMENT WITHOUT POWER. POWERLINES DOWN
ALONG JOLES STREET, 300 E. COLLEGE, CASTLE AND ARNOLD,
WATER AND WOLF.
0355 PM NON-TSTM WND GST JOLIET 41.53N 88.12W
06/22/2015 E48.00 MPH WILL IL AWOS
0405 PM NON-TSTM WND DMG JOLIET 41.53N 88.12W
06/22/2015 WILL IL TRAINED SPOTTER
12 INCH DIAMETER TREE DOWN NEAR RT 59 AND CATON FARM.
0415 PM NON-TSTM WND DMG JOLIET 41.53N 88.12W
06/22/2015 WILL IL NWS EMPLOYEE
6 TO 8 INCH TREE LIMB DOWN...WEST SIDE NEAR COUNTY LINE
ROAD.
0415 PM NON-TSTM WND DMG 2 N JOLIET 41.56N 88.12W
06/22/2015 WILL IL TRAINED SPOTTER
4 TO 10 INCH DIAMETER TREE LIMBS DOWN NEAR LARKIN AND
THEODORE.
0420 PM NON-TSTM WND DMG LOCKPORT 41.59N 88.05W
06/22/2015 WILL IL TRAINED SPOTTER
11 INCH DIAMETER TREE LIMB DOWN NEAR STATE STREET AND
17TH STREET.
0423 PM NON-TSTM WND GST ROMEOVILLE 41.65N 88.09W
06/22/2015 M49.00 MPH WILL IL OFFICIAL NWS OBS
MEASURED 49 MPH AT NWS OFFICE.
0440 PM NON-TSTM WND DMG PLAINFIELD 41.62N 88.20W
06/22/2015 WILL IL PUBLIC
SMALL TREE LIMBS DOWN NEAR VON ESCH ROAD BETWEEN CATON
FARM AND ROUTE 30.
0445 PM NON-TSTM WND DMG 4 E WHEATFIELD 41.19N 86.98W
06/22/2015 JASPER IN TRAINED SPOTTER
6 INCH DIAMETER TREE BLOWN DOWN.
0450 PM NON-TSTM WND DMG JOLIET 41.53N 88.12W
06/22/2015 WILL IL PUBLIC
EASTBOUND I-80 EAST OF LARKIN. LARGE TREE FELL. IDOT AND
ISP ON SCENE. VIA SOCIAL MEDIA.
0720 PM HEAVY RAIN NELSON 41.80N 89.60W
06/22/2015 E3.34 INCH LEE IL PUBLIC
BETWEEN NELSON RD AND CATTLE DRIVE. STANDING WATER IN
STREET.
0720 PM HEAVY RAIN DIXON 41.85N 89.48W
06/22/2015 E2.84 INCH LEE IL PUBLIC
2.84 INCHES OF RAIN IN 30 MINUTES. DIXON, IL ATKINSON RD.
AND ROCK ISLAND BLACK TOP
0807 PM TORNADO SUBLETTE 41.64N 89.23W
06/22/2015 LEE IL PUBLIC
TRAILERS FLIPPED ON SIDE, MULTIPLE TREE LIMBS DOWN,
DAMAGE TO TRAILER ROOFS.
0807 PM TSTM WND DMG SUBLETTE 41.64N 89.23W
06/22/2015 LEE IL PUBLIC
WOODHAVEN LAKES. MULTIPLE PEOPLE TRAPPED IN TRAILERS.
POSSIBLE TORNADO.
0807 PM TORNADO SUBLETTE 41.64N 89.23W
06/22/2015 LEE IL TRAINED SPOTTER
CONFIRMED TORNADO.
0819 PM TSTM WND GST 3 E SUBLETTE 41.64N 89.17W
06/22/2015 E60.00 MPH LEE IL TRAINED SPOTTER
ZERO VISIBILITY WITH 60 MPH GUST AT RTE 251 ON THE
LEE-LASALLE COUNTY LINE
0819 PM TSTM WND DMG 3 E SUBLETTE 41.64N 89.17W
06/22/2015 LEE IL TRAINED SPOTTER
1 FT. DIAMETER TREE SNAPPED AT BASE. LEE-LASALLE COUNTY
LINE ON RTE 251
0835 PM TSTM WND DMG MENDOTA 41.55N 89.12W
06/22/2015 LA SALLE IL TRAINED SPOTTER
DAMAGE TO MEDICAL BUILDING AT MEMORIAL DR, RTE251/52
0835 PM TORNADO 4 SE MENDOTA 41.51N 89.07W
06/22/2015 LA SALLE IL TRAINED SPOTTER
IN TRIUMPH TORNADO ON GROUND.
0905 PM TORNADO 6 N OTTAWA 41.44N 88.84W
06/22/2015 LA SALLE IL PUBLIC
CONFIRMED TORNADO.
&&
BNLocal storm report, Jun 22, 9:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
939 PM CDT MON JUN 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG HARMON 41.72N 89.56W
06/22/2015 LEE IL EMERGENCY MNGR
ROOF BLOWN OFF A BUILDING.
0804 PM TSTM WND DMG SUBLETTE 41.64N 89.23W
06/22/2015 LEE IL EMERGENCY MNGR
BARN BLOWN DOWN.
0830 PM FLASH FLOOD 2 N AMBOY 41.75N 89.33W
06/22/2015 LEE IL EMERGENCY MNGR
ROUTE 52 AT ROUTE 30 FLOODED AND IMPASSIBLE.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
2.8 hours before the tornado, 128 km from the path. June 23, 2015.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -241 J/kg
- Surface CAPE
- 4741 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.2
- 0-3 km lapse rate
- 5.0 K/km
Lincoln, IL (KILX), 12:00Z
9.2 hours after it, 128 km from the path. June 23, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72738 J/kg
- Surface CAPE
- 388 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.4 K/km
The surface observations
Morris-Washburn (C09), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 40 km away, was scanning. The volume nearest the touchdown began at 02:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 22, 2015
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 22 | 2:26 AM CDT | EF1 | Mahnomen, MN | 0.2 | 30 | |||
| June 22 | 6:50 AM CDT | EF0 | Nicollet, MN | 2.8 | 50 | |||
| June 22 | 8:21 AM CDT | EF1 | Fayette, IA | 1.5 | 50 | 2 | $100,000 | |
| June 22 | 8:50 AM CDT | EF0 | Crawford, WI | 1.3 | 35 | $10,000 | ||
| June 22 | 9:06 AM CDT | EF0 | Crawford, WI | 7.4 | 60 | $34,000 | ||
| June 22 | 2:30 PM EDT | EF1 | Ionia, MI | 4.6 | 100 | 5 | $3.2 million | |
| June 22 | 5:05 PM CDT | EF3 | Marion, IA | 11.1 | 575 | $150,000 | ||
| June 22 | 5:50 PM CDT | EF2 | Monroe, IA | 1.7 | 290 | $125,000 | ||
| June 22 | 7:14 PM EDT | EF0 | Charlotte, FL | 0.6 | 15 | |||
| June 22 | 7:08 PM CDT | EF0 | Gray, KS | 0.6 | 50 | |||
| June 22 | 7:14 PM CDT | EF1 | Whiteside, IL | 2.2 | 75 | |||
| June 22 | 7:15 PM CDT | EF2 | Rock Island, IL | 4.2 | 440 | |||
| June 22 | 7:16 PM CDT | EF0 | Whiteside, IL | 2.6 | 50 | |||
| June 22 | 7:16 PM CDT | EF1 | Whiteside, IL | 1.7 | 50 | |||
| June 22 | 7:28 PM CDT | EF1 | Lee, IL | 7.4 | 50 | |||
| June 22 | 7:53 PM CDT | EF2 | Lee, IL | 7.8 | 880 | 7 | $1.0 million | |
| June 22 | 8:19 PM CDT | EF1 | LaSalle, IL | 1.5 | 150 | $100,000 | ||
| June 22 | 8:50 PM CDT | EF1 | LaSalle, IL | 6.0 | 150 | $100,000 | ||
| June 22 | 10:00 PM EDT | EF2 | Saginaw, MI | 11.3 | 250 | 2 | $600,000 | |
| June 22 | 10:07 PM EDT | EF1 | Tuscola, MI | 22.9 | 250 | $501,000 | ||
| June 22 | 9:17 PM CDT | EF1 | Grundy, IL | 7.0 | 150 | $50,000 | ||
| June 22 | 9:43 PM CDT | EF1 | Grundy, IL | 0.8 | 100 | $50,000 | ||
| June 22 | 10:08 PM CDT | EF1 | Kankakee, IL | 2.2 | 300 | |||
| June 22 | 11:55 PM EDT | EF0 | Saint Clair, MI | 0.6 | 50 | $10,000 | ||
| June 22 | 11:46 PM CDT | EF0 | Kankakee, IL | 1.0 | 50 | |||
| June 22 | 1:31 AM EDT | EF1 | Washtenaw, MI | 4.3 | 100 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.